MAUDE Adverse Event Report: ALPHATEC SPINE, INC KODIAK SPINAL FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC KODIAK SPINAL FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 15004-085-090
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The explanted rod did not return to atec.The explanted screw is currently being evaluated.A follow-up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
During a postoperative visit, radiographs revealed the 5.5mm rod fractured at the contralateral s1 screw.In addition, the screw shank had broken free from the tulip head.A revision surgery was performed on (b)(6) 2021 to remove and replace the broken implants.No patient injury reported.
 
Additional Manufacturer Narrative
Additional information: d4: model# 15260-55-500, udi: (b)(4).Health effect- clinical code: 4582.Health effect- impact code: 4629.Medical device problem code:1260.Component code: 568; 4721.Type of investigation: 3331; 10.Investigation findings: 3243.Investigation conclusions: 22.H10: a review of the device history records did not identify any manufacturing or processing-related irregularities related to the screw shank geometry, tulip geometry, or other physical features.Qir reports indicate all inspected features were acceptable.Material certs were present from the supplier (in compliance with >135 ksi yield strength requirements for shank) along with all other cofc's.No other indications of misuse or heavy wear on the screw tulip exterior, interfacing helical flange threads, or hexalobe-screwdriver interface were observed during evaluation.The explanted shank is fractured through the neck and into the base of the shank sphere.Collateral surface damage was noted on the screw shank from improvised explantation.The device had been implanted for approximately 5 months at the time of revision/removal.Index surgery trajectory and location are unknown, but screw size (ø8.5mm x 90mm) suggests implantation in either the ilium or sacropelvic regions.Supporting construct details and patient physical characteristics are also unknown.This failure is consistent with screw failure expectations observed when used in loading conditions that exceed the design parameters set forth in mechanical performance testing.In this instance, the pedicle screw appears to have been exposed to fatigue stresses beyond the performance loads for which it was designed or intended.This can be precipitated by environmental factors such as falls, patient postop weight-bearing activity, or other adverse patient events.Other factors that may contribute to complications and adverse reactions (i.E., construct instability) can include poor fusion development (non-union and/or pseudoarthrosis) or patient bmi.

Brand Name
KODIAK SPINAL FIXATION SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key13054599
Report Number2027467-2021-00080
Device Sequence Number14517059
Product Code NKB
UDI-Device Identifier00190376136134
UDI-Public00190376136134
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K181677
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Model Number15004-085-090
Device Catalogue Number15004-085-090
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2021
Supplement Date Received by Manufacturer11/22/2021
Initial Report FDA Received Date12/21/2021
Supplement Report FDA Received Date04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexFemale